TRAVERSE CITY — Two northern Michigan women who became seriously ill from contaminated steroid injections are suing the medication’s manufacturer.
And 34 more area residents may file similar lawsuits in the coming months.
Contaminated steroid injections are suspected in the deaths of at least nine Michiganders and 243 cases of meningitis throughout the state.
Court records and interviews with attorneys show two lawsuits recently were filed in federal court on behalf of Phyllis Briggs, of Interlochen, and Barbara Ann Smoot, of Honor.
The lawsuits state Briggs received two tainted steroid injections in June and September 2012 at Neuromuscular & Rehabilitation Associates in Traverse City. Briggs later was diagnosed with a fungal infection and spent six days in a hospital intensive care unit, court records state.
Smoot received a steroid injection in her lower back from the same clinic in August. She suffered severe back pain, was rushed to the hospital, and endured multiple surgeries. She eventually had to be placed in a convalescent home.
“They were seriously injured,” said Traverse City attorney Mark Dancer, who along with attorney Dan Meyers represents the women.
Dancer and Meyers said more lawsuits are coming on behalf of multiple residents of the Grand Traverse region who received tainted injections.
“We have 34 different plaintiffs, and so far we’ve only filed suit on behalf of two of them,” Dancer said. “There are different levels of injury and damages. Some of them were hospitalized for many days.”
The lawsuits filed on behalf of Smoot and Briggs name as defendants the medication’s manufacturer, New England Compounding Pharmacy, New England Compounding Center, and others. The suits are among hundreds of lawsuits filed nationwide as a result of the contaminated injections.
A Michigan attorney listed as the attorney for New England Compounding Pharmacy referred questions to a New York City law office. That law office did not respond to a request for comment made more than a week ago by the Record-Eagle.
Michigan is the hardest hit state in the nation from the meningitis outbreak. Tainted injections also are linked to joint infections and epidural abscesses.
Symptoms of meningitis include fever, new or worsening headache, neck stiffness, sensitivity to light, new weakness or numbness, increasing pain, redness or swelling at injection site.
Only people who received an injection of methylprednisolone acetate from Neuromuscular & Rehabilitation Associates between May 1 and Sept. 26 have reason to be concerned. Patients who received similar injections at Munson Medical Center or other providers — or other medications at Neuromuscular & Rehabilitation Associates — are not affected.
Dancer said Neuromuscular & Rehabilitation was not named as a defendant in the local lawsuits because “they didn’t do anything wrong.”
See the article... http://traversecityrecordeagle.newspaperdirect.com/epaper/viewer.aspx